Alert archive / Michigan / Frost Advisories in 2011

Frost Advisory 5, NWS Marquette, MI

September 15, 2011Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this frost advisory at Sep 15, 2011, 4:55 AM EDT for Houghton County, Keweenaw County, Michigan. It took effect at Sep 16, 2011, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2011, 4:55 AM EDT (08:55 UTC)
In effect from
Sep 16, 2011, 2:00 AM EDT
Expired
Sep 16, 2011, 9:00 AM EDT
In force
7 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this frost advisory went out at Sep 15, 1:03 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 15, 1:03 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
103 AM EDT THU SEP 15 2011

UPDATED FOR 06Z AVIATION DISCUSSION

.SHORT TERM /THROUGH 00Z FRIDAY/...

WEATHER THROUGH THURSDAY WILL BE LARGELY DRIVEN BY A 500MB LOW THAT
IS CURRENTLY SITTING JUST SW OF JAMES BAY. A SHORTWAVE IS CURRENTLY
ROTATING AROUND THE W SIDE OF THE LOW...OR JUST N/NW OF THE CWA. THE
SFC LOW BENEATH THIS SYSTEM IS LOCATED OVER JAMES BAY...WITH A
TROUGH EXTENDING S OVER THE LOWER GREAT LAKES. SFC HIGH PRESSURE IS
CURRENTLY CENTERED FROM THE SASK/MB BORDER DOWN INTO SD...RESULTING
IS NW FLOW IN THE LOW LEVELS OVER THE CWA. AT 850MB...TEMPS ARE
CURRENTLY BETWEEN -1C SE AND -3C NW...MAKE TEMPERATURE DIFFERENCES
BETWEEN LAKE SUPERIOR AND 850MB AROUND 16-20C. THIS IS RESULTING IN
SCATTERED TO NUMEROUS RAIN SHOWERS DOWNWIND OF LAKE SUPERIOR...WITH
SOME SLEET OR GRAUPEL NOTED UNDER SOME OF THE STRONGER SHOWERS.

FOR THE REST OF TODAY INTO TONIGHT...THE 500MB SHORTWAVE WILL ROTATE
TO THE NW BORDER OF THE CWA BY 00Z THURSDAY...MOVING TO THE SE
BORDER AROUND 06Z THURSDAY. THE SFC HIGH PRESSURE CENTER WILL MOVE
TO CENTRAL MN BY 12Z...BRINGING DRIER AIR INTO THE FAR WRN CWA.
850MB TEMPS WILL SLOWLY COOL TO BETWEEN -2C SE TO -5C N/NW BY 12Z.
INCREASED DEEP MOISTURE WILL MOVE THROUGH TONIGHT...EXCEPT OVER THE
FAR W AND DRIER AIR STARTS TO WORK IN AS NOTED PREVIOUSLY. WITH ALL
THAT IN MIND...EXPECT AN INCREASE IN PRECIPITATION COVERAGE THIS
EVENING AND TONIGHT...WITH A MIX OF LAKE EFFECT AND SYNOPTIC PRECIP.
PRECIP TYPE LOOKS TO BE PRIMARILY RAIN AS LOW LEVELS /BELOW 900MB/
ENOUGH ABOVE 0C TO KEEP SNOW FROM FORMING. THERE SHOULD BE EMBEDDED
SLEET/GRAUPEL IN SOME OF THE CONVECTION AS THE SHORTWAVE MOVES
OVER...ACTING TO INTENSIFY CONVECTION. COLDEST OVERNIGHT LOWS WILL
BE IN THE MID 30S...JUST ABOVE THE FREEZING MARK.

THURSDAY WILL SEE CONTINUED LAKE EFFECT PRECIP...ENDING W TO E
THROUGH THE DAY AS HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA.
MODELS SHOW ANOTHER MUCH WEAKER 500MB SHORTWAVE PUSHING THROUGH
BETWEEN 12Z AND 18Z...WHICH WILL LIKELY ACT TO INCREASE COVERAGE OF
THE SHOWERS DURING THE MORNING. IT WILL BE ANOTHER COOL DAY WITH
HIGHS PRIMARILY FROM NEAR 50 TO THE MID 50S...BUT A FEW LOCATIONS
MAY NOT GET ABOVE 50 AT ALL.

.LONG TERM /THU NIGHT THRU WED/...

STAGE WILL BE SET FOR A HARD FREEZE ACROSS MUCH OF THE FCST AREA THU
NIGHT. SKIES WILL BECOME CLEAR ACROSS MOST OF THE FCST AREA...AND
SFC HIGH PRES SETTLING OVER WI/SRN UPPER MI WILL RESULT IN WINDS
DIMINISHING TO CALM...EXCEPT CLOSE TO THE GREAT LAKES DUE TO COLD
AIR DRAINING TO THE LAKES. WITH DRY COLUMN (PRECIPITABLE WATER ONLY
30-40PCT OF NORMAL)...IT WILL BE A STRONG RADIATIONAL COOLING NIGHT.
MIN TEMPS IN THE LWR 20S LOOK LIKELY IN THE TRADITIONAL COLD
SPOTS...BUT EVEN ELSEWHERE...MID/UPPER 20S SHOULD BE COMMON.
LOCATIONS RIGHT ALONG THE SHORES OF THE GREAT LAKES WILL SEE TEMPS
STAY ABOVE FREEZING...BUT PROBABLY WON'T HAVE TO GO VERY MUCH INLAND
TO SEE FROST. A LITTLE WIND STIRRING ON THE KEWEENAW AND LINGERING
CLOUDS OFF THE LAKE FROM GRAND MARAIS-NEWBERRY EASTWARD FOR A GOOD
PART OF THE NIGHT SHOULD WORK TO KEEP MIN TEMPS MOSTLY ABOVE
FREEZING IN THOSE AREAS AS WELL. RECORD LOW TEMP FOR FRI HERE AT THE
NWS OFFICE IS 30F. SHOULD HAVE A GOOD CHANCE OF BREAKING THAT. IF
TEMP FALLS BLO 26F...IT WILL BE THE COLDEST FOR SO EARLY IN THE
SEASON.

EVEN THOUGH CENTER OF SFC HIGH PRES WILL BE SHIFTING TO NEW ENGLAND
FRI/SAT...QUIET WEATHER WILL CONTINUE ACROSS UPPER MI AS RIDGING
EXTENDS BACK W TO THE WESTERN GREAT LAKES. MOSTLY SUNNY DAYS/CLEAR
NIGHTS AND GRADUAL WARMING WILL BE THE RULE UNDER MODERATING AIRMASS
AND DEVELOPING WEAK WAA. HIGHS IN THE UPPER 50S/LWR 60S FRI SHOULD
WARM TO THE MID/UPPER 60S SAT. WILL LIKELY SEE SOME PATCHY FROST IN
THE INTERIOR FRI NIGHT UNDER LIGHT WINDS AND LINGERING DRY COLUMN
(PRECIPITABLE WATER 40-50PCT OF NORMAL).

SUN THRU WED...AFTER THE CURRENT COLD SPELL...WARMER WEATHER WILL BE
THE RULE NEXT WEEK WITH TEMPS LIKELY AT OR ABOVE NORMAL AS MAIN BAND
OF WESTERLIES RETREATS N AND FLOW BECOMES MORE ZONAL ACROSS
CANADA...ESPECIALLY MID TO LATE WEEK. COULD BE QUITE WARM LATE IN
THE WEEK. TO BEGIN THE PERIOD...PACIFIC FLOW INTO THE WRN CONUS WILL
SEND A COUPLE OF SHORTWAVE TROFS INLAND. THE FIRST WILL SHIFT ACROSS
THE UPPER GREAT LAKES SUN/EARLY MON AND THE SECOND ROUGHLY TUE/WED.
THERE IS MUCH MORE SPREAD IN TIMING/DEPTH OF THE LATTER SHORTWAVE.
MOST OF THE RECENT ECMWF RUNS HAVE BEEN DEEPER...SHOWING SYSTEM
CLOSING OFF IN THE MID LEVELS AND ONLY DRIFTING THRU THE MISSISSIPPI
VALLEY THEREAFTER AS MAIN WESTERLIES RETREAT N. RESULT WOULD BE A
POTENTIALLY WET PERIOD MID TO LATE WEEK. PER HPC DISCUSSION...WILL
LEAN AWAY FROM THE RECENT SLOWER/MORE AMPLIFIED SOLUTIONS FOR THE
SECOND SHORTWAVE...BUT THAT WOULD MAINLY IMPACT THE FCST BEYOND WED.
WITH THE TWO SHORTWAVE TROFS AFFECTING THE AREA...FCST WILL INCLUDE
CHC POPS SUN/SUN NIGHT AND TUE/TUE NIGHT.

&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

-SHRA WAS INCLUDED AT ALL SITES AT LEAST TEMPORARILY PRIOR TO 12Z AS
MID LEVEL DISTURBANCE SWINGS ACROSS THE AREA. AS BROAD HIGH PRESSURE
OVER THE NORTHERN PLAINS MAKES ITS WAY INTO UPPER
MICHIGAN...RESULTING IN A SLOW DRYING PROCESS WITH DIMINISHING WINDS
WEST TO EAST DURING THE DAYLIGHT HOURS.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

AS LOW PRESSURE CONTINUES TO EXIT NORTHEAST ACROSS JAMES BAY...LARGE
HIGH PRESSURE WILL BEGIN TO SLIDE IN FROM SOUTH CENTRAL CANADA. NW
WINDS OF 20 TO 30KTS WILL CONTINUE THROUGH TONIGHT. EXPECT THE AREA
OF HIGH PRESSURE TO CENTER ITSELF OVER MINNESOTA TUESDAY
MORNING...BEFORE SLOWLY WORKING ACROSS THE LOWER GREAT LAKES BY
FRIDAY EVENING...AND THE NEW ENGLAND STATES SATURDAY NIGHT. IN THE
WAKE OF THE HIGH...A TROUGH OF LOW PRESSURE WILL SHIFT EAST ACROSS
THE PLAINS STATES SUNDAY...AND ACROSS LAKE SUPERIOR MONDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...NONE.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.

&&

SHORT TERM...TITUS
LONG TERM...ROLFSON
AVIATION...KF
MARINE...TITUS
Hazardous weather outlook, Sep 14, 4:43 PM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
443 PM EDT WED SEP 14 2011

MIZ001>004-007-009>014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
443 PM EDT WED SEP 14 2011 /343 PM CDT WED SEP 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD FROST AND A HARD FREEZE IS EXPECTED THURSDAY NIGHT AWAY
FROM THE GREAT LAKES. THE COLD WEATHER WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. FROST MAY ALSO OCCUR CLOSE TO THE GREAT LAKES
SHORES.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-151200-
MARQUETTE-
443 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE SUPERIOR BEACHES
OF MARQUETTE COUNTY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE SUPERIOR BEACHES
OF MARQUETTE COUNTY THURSDAY.

WIDESPREAD FROST AND A HARD FREEZE IS EXPECTED THURSDAY NIGHT AWAY
FROM LAKE SUPERIOR. THE COLD WEATHER WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. FROST MAY ALSO OCCUR CLOSE TO LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-151200-
ALGER-
443 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE LAKE SUPERIOR BEACHES OF
ALGER COUNTY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE LAKE
SUPERIOR BEACHES OF ALGER COUNTY THURSDAY.

WIDESPREAD FROST AND A HARD FREEZE IS EXPECTED THURSDAY NIGHT AWAY
FROM LAKE SUPERIOR. THE COLD WEATHER WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. FROST MAY ALSO OCCUR CLOSE TO LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
443 PM EDT WED SEP 14 2011 /343 PM CDT WED SEP 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
443 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:55 AM EDTFreeze WarningMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 6 more28 hr

Nearby

Frost Advisories in Michigan, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.